Texas, 2003

Flash Flooding in Texas, November 17, 2003

November 17, 2003 · NWS EWX · 2 events in 2 counties and zones

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Nov 17, 7:55 AM CST, 35 minutes earlier.

Area forecast discussion, Nov 17, 7:55 AM CST, 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
755 AM CST MON NOV 17 2003

.DISCUSSION...POSTED FLASH FLOOD WATCH TIL 4 PM.  GOOD RAINS SE
COUNTIES THIS MORNING AND MORE TO COME.

.PREVIOUS DISCUSSION...
LITTLE CHANGE FROM PREVIOUS THINKING.  CURRENT SHOWERS RELATED TO
300 MB JET SHOULD DIMINISH AROUND DAWN.  AS VIGOROUS UPPER TROUGH
APPROACHES...SHOWERS AND THUNDERSTORMS SHOULD BREAK OUT AND INCREASE
AFTER SUNRISE.  HOWEVER...WILL DELAY MENTION OF SEVERE UNTIL MIDDAY
WHEN DRYLINE COMES MORE INTO PLAY.  EXPECT POTENTIAL FOR SEVERE...
MAINLY HAIL AND STRONG WINDS...ACROSS CWA THIS AFTERNOON AND EAST
HALF THIS EVENING.  LOCALLY HEAVY RAINS CENTRAL AND EAST THIS
AFTERNOON AND EVENING.  RAINS MAY APPROACH FLASH FLOOD GUIDANCE
EXTREME EAST COUNTIES BUT WILL HOLD OFF ON FLASH FLOOD WATCH WITH
STORMS FAST MOVING. RAPID WEATHER IMPROVEMENT TONIGHT IN THE WEST
AND ACROSS THE CWA BY DAY BREAK TUESDAY.  COLDEST AIR OF THE SEASON
TO FOLLOW WITH LOWS JUST ABOVE FREEZING PARTS OF THE HILL COUNTRY
WEDNESDAY MORNING.  FINE WEATHER WITH MILD DAYS AND COOL NIGHTS
WEDNESDAY THROUGH FRIDAY.  A FEW SHOWERS SATURDAY AHEAD OF NEXT COLD
FRONT DUE SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN       76 56 74 39 72/ 90 70 00
DEL RIO      75 53 74 40 72/ 60 00 00
SAN ANTONIO  76 56 77 42 72/ 80 70 00

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR SE
COUNTIES OF SOUTH CENTRAL TEXAS UNTIL 4 PM CST.

&&

3/6
Hazardous weather outlook, Nov 17, 4:06 AM CST, 4 hours 24 minutes before
TXZ171>173-183>194-202>209-217>225-228-181100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
406 AM CST MON NOV 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS SOUTH CENTRAL TEXAS AND THE HILL COUNTRY.  THE MAIN
THREAT WILL BE DAMAGING WINDS AND ISOLATED TORNADOES. HEAVY RAINFALL
WILL ACCOMPANY THE THUNDERSTORMS WITH LOCALIZED FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

The radar

The Austin/San Antonio radar (KEWX), 95 km away, was scanning. The volume nearest the first event began at 14:27 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, De Witt

When
November 17, 8:30 AM CST to 11:00 AM CST
Where
De Witt County, South Portion
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
29.082, -97.357 (the zone’s center; the record gives no point)

Areas of showers and thunderstorms moving southeastward across DeWitt County near sunrise produced general 1 inch rainfall. Rain totals averaged from 2 to 3 inches along and south of a line from Nordheim to Cuero, with totals of over 7 inches near Yorktown. Another area of heavy rain extended from just west of Yoakum in DeWitt County to near Sweet Home in Lavaca County. Rain totals in this area were near 4 inches. Widespread flash flooding was reported over the southern half of the county from just after sunrise to just before noon.

Flash Flood, Lavaca

When
November 17, 8:30 AM CST to 10:30 AM CST
Where
Lavaca County, South Portion
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
29.384, -96.930 (the zone’s center; the record gives no point)

Areas of showers and thunderstorms moving southeastward across Lavaca County near sunrise produced general 1 inch rainfall over the county, with nearly 2 inches over the southern half of the county. An area of heavy rain extended from just west of Yoakum in DeWitt County to near Sweet Home in Lavaca County. Rain totals in this area were near 4 inches. Flash flooding began in Lavaca County just near 830 am and ended after two hours.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335506, 5335507.